long term use of Erbitux

Is there a cancer survivor out there who has any experience or knowledge regarding the long term use of Erbitux or knowledge of extreme fatigue in remission? My son is in remission from a bout of Stage 4 SQ tongue and lymph node cancer. He had a second cancer in his neck from which he is also in remission. He is now on Erbitux, infused every other week. His total time on it including his time on full Chemo (2 other drugs) is a year and a half. He has extreme fatigue, and the usual other side effects, including rashes and infections in his toes and fingers. Again, what I would like to know is anyone who has experienced extreme fatigue a year or so out of chemo or anyone who has been treated long term with Eribitux.
Thank you.

Report post

15 replies. Join the discussion

Fried, I have long term fatigue for 2.8 years from the induction Chrmo I received in 2009 with TPF..taxotere, cisplatin and 5-fU. I have severe neuropathy effecting my walking, muscles, and in fact, was paralyzed from the waist down for 10 months, and had to learn to walk again. I'm on my 4 recurrence now, still postive margins from surgery, so they are going to do Erbitux 1x week, and IMRT for 5 weeks. After that I may get Erbitux as mainenance indefinitely or at least 6 months, and then maybe a clinical trial. I can't take any more chemos due go my kidneys. The fatigue can also be from bone marrow/ kindeys not working properly and making enough RBC. Mine was low yesterday, and received an epogen or procrit injection. I'll get Another shot next week, until th Hemaglobin raises to 10. Yesterday it was 8.7, and goes down around three months time, and have been receiving injections or blood infusions since receiving chemo. Check vitamin D levels, testosterone levels, which may need to be supplemented also.

Report post

Thank you for your response. You certainly have had many challenges and you have more to come. I wish you all the best as you go forward to beat this darn disease.
My son has not had the paralysis you describe. He also recovered (apparently) from the chemo combo and radiation. What seems to be laying him low now is just the Erbitux infusion so I wanted to know if anyone has been on it longer than he has (1&1/2 years) and if they have also suffered from aenemia. I don't think htere are many people around that have been on Erbitux long term. Its a relatively new treatment and I can't find any studies that are more than a year or two out.

Anyways, again, I do thank you for taking time to respond when you have many of your own challenges to face. Good luck.

Report post

It actually been around since 1985, and used or colorectal Cancer. ImClone was anticipating FDA approval in 2001, but kept shady financial records, studies. Investors caught wind from the inside, and is why Martha Sterwart went to jail. It was bought out by two other companies Eli Lilly an another. I think it was approved if H&N Cancer in 2007. There are still studies being done with it, and holds promise. Maybe check colorectal blogs since they have been using erbitux longer. It is less toxic than chemos, but all have side effects.

Report post

Thank you. All of the info. you have sent is very helpful--more than I knew before. I will check colorectal as you suggest. However, I think my son's use of Erbitux for this long, in a way, is like "a trial" for long term use even though its not clinical. The trick is also to see if his medical system will continue to pay for its use. He now has to apply to use it every three months and the approvals could be withdrawn.

Please let me know how you are doing as you move through your next stages of treatment.

Regards,

Fried.

Report post

By the way--is your Thyroid working efficiently? My son has hypothyroidism--low thyroid and they are trying different meds to bring it up. He also is on Vitamin B12.

Report post

My thyroid is fine. I do to take vitamin D2, 50,000 units a week, up from my D3 of 1,000 units a day. Also, I heard you have to stay out of the sun with Erbitux, due fo the photosensitis, and/or wear sunscreen. If I see any studies with long term Erbitux, I'll let you know. This is what my oncologist is talkn about for me.

Report post

A quick check showed a common problem with long term Erbitux is hypomagnesis...low magnesium. There are different ailments with this...muscle weakness. They treat with IV, and Magesium supplements. Check Cetimxub also, the other name for erbitux.

Report post

My H is on long-term Erbitux. He gets a magnesium rescue after each infusion. The fatigue could also be caused by anemia. How is his RBC count and such? We also treat at home with daily mag citrate. Citrate only for us, max oxide is not absorbed on a cellular level where it is needed. We also get much relief from fatigue from UBIQUINOL....converts to COQ10 and helps the heart pump efficiently in addition to being a powerful antioxidant. I totally rec it.

Report post

Thank you for your suggestion re infusing Magnesium. It seemed to work for my son as his strength increased but it is wearing off. He is now on an oral dose of Magnesium and we will see if that is enough for him.

It was your suggestion that lead us in this direction and I am grateful.

Report post

I also would recommend having his thyroud homone levels checked. The dosage of synthroid or equivalent drugs needed can change over time and be affected by other drugs in your system. I would also suggest a check of electrolite levels as there could be an issue there as well. Also talk to the doctor about the the use of stimulents (ritilin) in low doses to see if that helps

Report post

Thanks very much for your reply. He is on meds for his thyroid and his electrolytes are checked regularly. I will mention the suggestion of Ritilin to him.

Report post

Fried, How is your son doing? I just ran across this post..: )

Report post

Thanks for asking. He has now been off Urbitux for a month. Still having rashes and finger and toe infections which appear to be his side effects on this stuff. Also has begun to have problems with regularity--not the nicest thing in the world to write about but almost none of it is. Still, his Dr.s' say he is a miracle--and so we are thankful for each and every day.

The bravery with which many folks on this site move forward to do what they must is quite astonishing and totally admirable. I sit in awe.

Report post

Glad to hear.

Report post

My H has now been on erbitux two years, several finger and toe infections which we affect with increased blood flow to the extremities. We do this any way we can, but also with supplements b-15 and niacin. Also had the nail removed from the bed of serious ones, only way to get it to clear up. All docs we ever encounter say, since my H came back from stage 4C that he is the only patient they have ever seen do this in their combined clinical experience and from their education, not one patient is known to have ever done so. I too, am in awe him, and all of you.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support HNCA

Help the Head and Neck Cancer Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Head and Neck Cancer Alliance

Discussion topics

More from HNCA

Community leaders